Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Lost birth control pills, heavy bleeding, could not place tampon due to obstruction, dizziness, loss of balance. Is this my period?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1587 Questions
I am a 20 year old Female. I ended my period around the 21st of August, and started to take my birth control (Lutera) again. Unfortunately, I lost my pack of pills after taking two of them. As this was my last month’s supply after I had to go see my doctor to get a new prescription, I decided to wait for my appointment in a couple weeks and just skip the pills this month (I only take them to control my heavy menstrual bleeding). I figured since I only took two, it shouldn’t throw off my period. I started to bleed from my Vagina Wednesday the 29th, and I assumed those two pills did throw my period off and I was starting my period again a week later. While I was at work on the 29th, I became a little bit worried that this may not be my period since I was getting no cramps. But I eventually shrugged it off, because it started acting a lot more like a period. The following day, I woke up (around 10am) to find out the bleeding was heavier than normal (I don’t normally bleed a lot at night), which I suppose was to be expected since I hadn’t taken any pills all week. I did unfortunately bleed through my pad, my underwear and my shorts and became a bit woozy when I realized how much blood I lost. I called into work and got my shift covered, took an iron pill and slept until about 3pm. I did have to go into work at 7 for a separate shift, but by then I felt fine. The one thing that was super strange was I tried to put in a light tampon (it was all I had at the moment) and I couldn’t get it all the way in. I pulled out the first one (with almost no pain, there was apparently enough blood to lubricate the walls still) and tried again but I had the same problem. It felt like I had hit something (like the back/top? Of the vagina) but normally when I feel that sensation, the tampon is far enough in. This was definitely not the case, but I kept it in despite the fact that I could feel it when I walked. I went to work, and there were no real issues. I did have to change my tampon while I was at work, and I still couldn’t get it in correctly. I left it in, and the rest of the night went pretty smooth. I woke up today, and felt fine. I didn’t lose a massive amount of blood while I slept, which was good. I was going to attempt to go to work with just a pad, since I couldn’t seem to use the tampons correctly. I got to work at 5pm and worked for about an hour with no issues. I went to the bathroom because I felt like I needed to change my pad. While I was in the bathroom I realized I wouldn’t be able to work until midnight with just a pad, because I was losing quite a bit of blood just using the restroom. So again, I tried to insert another tampon, trying a different position this time. I had the same problem, I felt like something was in the way, like something was swollen up there and was blocking my tampon from going in far enough. I went back to work, but after about 5-10 minutes I started to experience severe nausea (I actually ran to the bathroom), dizziness, and slight loss of balance. I also started to get a headache, but that might have been associated with the stress of trying to get my shift covered on such short notice. My manager came down about 10 minutes after, and had another employee drive me home. I assumed I was either going into shock, or was becoming slightly anemic due to the blood loss (since I was fine before I went to the bathroom). I got home and took an iron pill and slowly started to feel better.
So my question is: Is this my period? Why can’t I put in a tampon all the way? Is it possible that something is swollen and is partially blocking the tampon? I think the symptoms from earlier today were probably from blood loss, so is there anything I should be doing besides taking iron pills to fight this?

Thank you for all of your time.
Posted Thu, 20 Sep 2012 in Menstruation and Miscarriage
Answered by Dr. Timothy Raichle 18 minutes later
Hello, I would be happy to help you.

In answer to your questions:

1. This was not your period. You had your period ending 8/21, took two pills, and started bleeding after stopping the pills. The brief course of hormones induce a withdrawl bleed. This is a good explanation for the start of the bleeding.

2. Is it POSSIBLE that there is a tampon that was left in from the period ending 8/21. It would be a great explanation and it would not be so uncommon - I probably see this situation about 1-2 times per year. Usually there is a significant odor, but not always.

3. Given that you are 20, young, healthy, and never had a problem before, it is unlikely that there is some anatomic explanation for the "blockage". I still like the idea of a retained tampon from the prior cycle. The other possibility is some kind of vaginal infection causing inflammation or swelling.

4. When a coworker drove you home, they probably should have just taken you to the ER. You have symptomatic blood loss, orthostatic symptoms (i.e. you are dizzy and light-headed and have a headache). You probably need some IV hydration.

The iron pills work in the long run, over the course of the next month. In the short run, someone needs to do a pelvic exam and try to figure out what is going on. Assuming there is no infection or other issue going on, a great way to stop the bleeding is to put you back on pills twice daily until the bleeding stops, then once daily to finish a pack, then back to monthly. Go get seen and I am sure that all will be made clear!

I hope this helps!! - DR. XXXXXXX
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor